Arkansas, 2011

Lightning Strike in Arkansas, October 23, 2011

October 23, 2011 · NWS LZK · 1 event in 1 county or zone

An area of low pressure aloft triggered numerous showers and thunderstorms across Arkansas on the night of the 22nd and morning of the 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

An area of low pressure aloft triggered numerous showers and thunderstorms across Arkansas on the night of the 22nd and morning of the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Oct 23, 12:12 AM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Oct 23, 12:12 AM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
112 AM CDT SUN OCT 23 2011

.AVIATION...06Z TAF CYCLE

A CLUSTER OF THUNDERSTORMS IS MOVING THROUGH WESTERN ARKANSAS INTO
CENTRAL ARKANSAS. THESE ARE FORMING ALONG A WARM FRONT THAT IS
INTERACTING WITH A SHORT WAVE MOVING THROUGH NORTHWEST FLOW. WILL
KEEP ONLY SHOWERS IN THE NORTH...THUNDERSTORMS ELSEWHERE.
THUNDERSTORMS WILL BRING MVFR CONDITIONS WITH SOME SMALL HAIL AND
GUSTY WINDS...OTHERWISE VFR CONDITIONS ARE ANTICIPATED. RAIN WILL
END IN THE SOUTHEAST EARLY SUNDAY AFTERNOON. CLOUDS WILL BE CLEARING
DURING THE AFTERNOON AND EVENING. 51
&&

.PREV DISCUSSION... /ISSUED 742 PM CDT SAT OCT 22 2011/

UPDATE...
STRONG CONVECTION CONTINUES TO DEVELOP OVER CENTRAL OKLAHOMA
ALONG A WEST TO EAST ORIENTATED WARM FRONT. CONVECTION BEING AIDED
BY A VIGOUROUS UPPER LEVEL SWINGING THROUGH THE REGION.

DISTURBANCE FORECAST TO MOVE SOUTHEAST THROUGH THE NIGHT...PASSING
OVER SOUTHWEST AND SOUTH CENTRAL ARKANSAS AND EVENTUALLY INTO
NORTHERN LOUISIANA. AS SUCH...HAVE RAISED POPS ACROSS THE BOARD
THROUGH THE NIGHT FOR THE MAJORITY OF THH COUNTY WARNING AREA.
HIGHEST POPS WILL REMAIN OVER THE SOUTHWEST AND SOUTH CENTRAL
SECTION AND TAPER OFF TO THE NORTH. MAJORITY OF THE PRECIPITATION
WILL BE EXITING THE SOUTH EARLY SUNDAY BUT WILL HOLD ONTO
LINGERING POPS.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Oct 22, 6:15 PM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
715 PM CDT SAT OCT 22 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-231000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
715 PM CDT SAT OCT 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

STRONG THUNDERSTORMS CONTINUE TO DEVELOP OVER EASTERN OKLAHOMA AS A
VIGOROUS UPPER LEVEL DISTURBANCE MOVES THROUGH. THIS FEATURE IS
EXPECTED TO CONTINUE MOVING SOUTHEAST AND ACROSS THE SOUTHWEST PART
OF ARKANSAS THROUGH THE NIGHT AND EARLY MORNING HOURS.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO WESTERN AND
SOUTHWEST ARKANSAS THIS EVENING AND SPREAD EAST AND SOUTHEAST
THROUGH THE NIGHT. SOME OF THE STORMS COULD BE STRONG...ESPECIALLY
OVER SOUTHWEST ARKANSAS WHERE LARGE HAIL AND GUSTY WINDS ARE THE
PRIMARY CONCERN.

RAINFALL AMOUNTS WILL AVERAGE BETWEEN ONE HALF INCH AND ONE INCH
OVER SOUTHERN ARKANSAS WITH THE HIGHEST AMOUNTS EXPECTED OVER THE
SOUTHWEST CORNER OF THE STATE. LESSER AMOUNTS WILL BE POSSIBLE
ACROSS CENTRAL SECTIONS OF THE STATE WHERE UPWARDS OF A QUARTER INCH
COULD FALL WITH LITTLE RAIN EXPECTED OVER THE FAR NORTH. LOCALLY
HEAVIER AMOUNTS WILL BE POSSIBLE IN ANY THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAIN WILL END EARLY SUNDAY ACROSS THE SOUTH AS THE UPPER LEVEL
DISTURBANCE MOVES THROUGH. HIGH PRESSURE WILL THEN BUILD IN BRINGING
SEVERAL DAYS OF DRY WEATHER TO THE MID SOUTH.

A SLOW MOVING COLD FRONT WILL APPROACH THE MID SOUTH WEDNESDAY NIGHT
THROUGH EARLY FRIDAY BRINGING A VERY GOOD CHANCE OF RAIN WITH IT.
DETAILS REMAIN A BIT SKETCHY AT THIS POINT BUT THIS SYSTEM DOES HAVE
THE POTENTIAL TO BRING HEAVY RAIN TO A GOOD PART OF THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

56

In the hours before

Special weather statement, Oct 22, 9:34 PM CST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1034 PM CDT SAT OCT 22 2011

ARZ030-037-230420-
LOGAN AR-SCOTT AR-
1034 PM CDT SAT OCT 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT AND WESTERN LOGAN
COUNTIES UNTIL 1115 PM CDT...

AT 1033 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 3 MILES WEST OF BOOTHE...OR 6 MILES SOUTHEAST
OF HUNTINGTON...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BOONEVILLE...         RATCLIFF...           MANSFIELD...
  MAGAZINE...           ECHO...               WINFIELD...
  SUGAR GROVE...        LUCAS...              IONE...
  HON...                GRAYSON...            ELM PARK...
  CHISMVILLE...         CAULKSVILLE...        CAROLAN...
  BARBER...             ABBOTT...             WATSON LAKE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3511 9415 3515 9414 3515 9404 3524 9403
      3524 9393 3529 9393 3532 9388 3510 9371
      3488 9419 3497 9425 3505 9423 3507 9425
TIME...MOT...LOC 0334Z 241DEG 18KT 3504 9417

56
Special weather statement, Oct 22, 9:48 PM CST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1048 PM CDT SAT OCT 22 2011

ARZ030-037-038-230435-
LOGAN AR-SCOTT AR-YELL AR-
1048 PM CDT SAT OCT 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN YELL...EXTREME
NORTHEASTERN SCOTT AND EXTREME EASTERN LOGAN COUNTIES UNTIL 1130 PM
CDT...

AT 1045 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CHALYBEATE SPGS...OR 12 MILES SOUTHWEST OF
DANVILLE...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  DANVILLE...           PETIT JEAN RIVER WMA...
  OLA...                FOURCHE VALLEY...     WING...
  WALTREAK...           RANGER...             HAVANA...
  CORINTH...            CHICKALAH...          BRIGGSVILLE...
  BLUFFTON...           BELLEVILLE...
  SURROUNDED RIDGES LAKE...                   SPRING MTN...
  SPRING LAKE...        POTATO HILL MTN...    PLEASANT HILL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3525 9332 3504 9316 3486 9360 3501 9371
TIME...MOT...LOC 0349Z 238DEG 15KT 3499 9356

56

The radar

The Little Rock radar (KLZK), 127 km away, was scanning. The volume nearest the first event began at 08:45 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pike

When
October 23, 2:45 AM CST
Where
Pike County, 2.69 mi E of Glenwood
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.320, -93.503

Lightning stuck a natural gas metering station, causing the natural gas to catch fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342665.